Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 66, NWS Blacksburg, VA

June 9, 1995Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 9, 1995, 1:25 PM EDT for Watauga County, North Carolina. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Jun 9, 1995, 1:25 PM EDT (17:25 UTC)
Expired
Jun 9, 1995, 2:15 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 091724 RRA
SVRRNK
NCC189-091815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT FRI JUN 9 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN NORTHWEST NORTH CAROLINA
 
   ...WATAUGA COUNTY
 
AT 125 PM EDT...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
NEAR THE TOWN OF BLOWING ROCK IN EASTERN WATAUGA COUNTY. THIS STORM
WAS MOVING TO THE EAST AT 20 MILES AN HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIORR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
DESROSIERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:51 AM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 9, 9:51 AM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EDT FRI JUN 9 1995

RECOMMENDATIONS...NONE

DISCUSSION...

CRNT FCSTS LOOK TO BE ON TRACK FOR THIS AFT.  12Z ANALYSIS SHOWS FNT
STILL STNRY FM CNTRL MO TO SRN OH...BUT MAKING VERY SLOW PROGRESS S
ACRS NRN VA AS HIGH PRES OVR CAN CONTS TO SLIDE EWD.  XPCT THIS FNT
TO MAKE FURTHER HEADWAY TDY...BUT NOT SOON ENUF TO PREVENT ANOTHER
HOT AND MUGGY DAY.

MODIFIED 12Z SOUNDING FM HTS TO 85/65...GSO TO 88/65 AND IAD TO
82/59.  LI/S END UP ARND -5 W/ CAPES ABT 1200 AT BOTH HTS AND GSO.
MANAGED TO GENERATE NEG LI AT IAD ALSO...BUT NO CAPE TO SPEAK OF. NO
S/WVS W/ QUICK LOOK AT 12Z 500/700 MB CHART...BUT THINK CAN STILL
GET AFT TSTMS SIMILARE TO YEST.  THINK CHC FCST RMNS GOOD...AND PLAN
TO KEEP MNTN OF SLIGHT CHC IN NOON TSTM OUTLOOK W/ BEST CHCS OF SVR
OVR W AND S PTNS OF CWA.

DESROSIERS

In the hours before

Special weather statement, Jun 9, 12:30 PM EDT, 55 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-101200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT FRI JUN 9 1995

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
   AND EARLY THIS EVENING...

VERY MOIST UNSTABLE AIR WILL PROVIDE THE SETTING FOR SCATTERED
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. A FEW OF
THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG
WINDS...MAINLY IN THE MOUNTAINS FROM THE NEW RIVER VALLEY AREA
WESTWARD.

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DESROSIERS
Special weather statement, Jun 9, 12:32 PM EDT, 53 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-101200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT FRI JUN 9 1995

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
   AND EARLY THIS EVENING...

VERY MOIST UNSTABLE AIR WILL PROVIDE THE SETTING FOR SCATTERED
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. A FEW OF
THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG
WINDS...MAINLY IN THE MOUNTAINS FROM THE NEW RIVER VALLEY AREA
WESTWARD.

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DESROSIERS
Special weather statement, Jun 9, 12:42 PM EDT, 43 minutes before
NCZ001>006-018>020-091745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1242 PM EDT FRI JUN 9 1995

...THUNDERSTORMS WERE POPPING UP EARLY THIS AFTERNOON ACROSS
PORTIONS OF THE NORTH CAROLINA MOUNTAINS...

AT 1240 PM THIS AFTERNOON...THUNDERSTORMS HAD DEVELOPED FROM
SOUTHERN ASHE COUNTY SOUTHWEST TO NEAR BLOWING ROCK IN WATAUGA
COUNTY IN NORTH CAROLINA. THESE STORMS HAVE BEEN STRENGTHENING
AND WILL PRODUCE GUSTY WINDS...VERY HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING.

THE STORMS WERE MOVING SLOWLY EASTWARD AT ABOUT 10 MPH.
SO...RESIDENTS OF WILKES COUNTY AROUND PARSONVILLE WILL LIKELY
GET A THUNDERSTORM BETWEEN 100 PM AND 130 PM THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR MORE UPDATES ON THESE STORMS AS THE AFTERNOON
PROGRESSES.

KANE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:19 PM EDTSevere Thunderstorm WarningRNKCaswell56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.